You're welcome-- it's not a long post considering all the issues you're contending with. By "back-up to mesalamine" I was referring to the immunosuppressant meds, which are drugs like 6-MP, Imuran, Remicade, & Humira. Steroids are also immunosuppressant at high dosage, though. From what you wrote above, the gastro presented a worst case-scenario whereby your daughter would flare after being taken off 6-MP and could not use other immunosuppressants due to her experiences with bacterial infections such as strep & staph-- therefore, she thought colon surgery would likely become necessary. (That's what I arrive at from re-reading your explanations above.) Probably the gastro "freaked out" a bit on hearing the word "dysplasia", even though it's gyno-related in your daughter's case. In recent yrs the topic of dysplasia in colorectal tissue has come up for debate in IBD gastro circles, where there was major disagreement over how to consider & treat it. (There's a Mt. Sinai gastro named Ullmann who views it as a mandate for colon surgery, but other top IBD gastros have disagreed.) Anyway, what all doctors agree on with regard to possible dysplasia of any tissue wherever is that it requires very skilled & experienced pathology for accurate evaluation. That's hopefully what will result from your daughter's colposcopy specimens. You ask in your post how can they tell the difference between dysplasia & "atypical pap" -- it takes a lot of expertise. (Which is why patients sometimes pursue 2nd opinions elsewhere.) My hope is that her colposcopy shows no sign of dysplasia, which is a possibility. I also wonder if a reaction to Yaz or the anti-HPV vaccine could give her atypical pap readings over time-- because I'm generally skeptical about
gyno issues, due to the complexity of hormone biochemistry. RE wisdom teeth: at age 20 I had all 4 extracted at once. It gave me trismus on both sides, locking of the muscles that enable one to "
open (the mouth) wide"! For 10 days post-surgery I could not really deal with solid food as a result, but had to get by on liquids sipped thru straws. Then I graduated to scrambled egg. It was a crummy experience, and a friend who did one side extraction at a time fared much better than I. FINALLY, RE brand-name Colazal: I had to go back on it because the generic gave me ugly headaches at the base of my skull. But, as I wrote above, I think that Salix recently took something out of it-- so I react to it differently now (to brand-name) than I did 2003-2008. The anti-inflammatory part of it works the same, but it doesn't solidify bms like it did before. (Could be, though, that my body has changed as well-- that's always possible with UC, too.) BEST WISHES! Please keep us posted & take care. / Old Hat (30 yrs with left-sided UC ... [etc.])
Post Edited (Old Hat) : 7/26/2009 6:10:25 PM (GMT-6)